Alert archive / North Carolina / River Flood Warnings in 2017

River Flood Warning 20, NWS Raleigh, NC

May 23, 2017Davidson County, Davie County, North Carolina

NWS Raleigh, NC issued this river flood warning at May 23, 2017, 9:44 PM EDT for Davidson County, Davie County, North Carolina. It took effect at May 23, 2017, 11:45 PM EDT. It was in force for 23 hr.

The area

The outline as issued.

The facts

Issued
May 23, 2017, 9:44 PM EDT (01:44 UTC)
In effect from
May 23, 2017, 11:45 PM EDT
Expired
May 24, 2017, 10:26 PM EDT
In force
23 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
Minor

Counties Davidson County, NC, Davie County, NC

The radar

The Roanoke radar (KFCX), 133 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Yadkin River at Yadkin College (YADN7).

Action stage
17 ft
Minor stage
18 ft
Moderate stage
25 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02116500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

174 
WGUS42 KRAH 240144
FLWRAH


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Raleigh, NC
944 PM EDT Tue May 23 2017

...The National Weather Service in Raleigh has issued a
Flood Warning for the following rivers in North Carolina...

  Yadkin River At Yadkin College affecting Davidson and Davie 
  Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message. If you encounter deep water while driving, do not 
attempt to drive through. Turn around, dont drown.

&&

NCC057-059-241344-
/O.NEW.KRAH.FL.W.0020.170524T0345Z-170525T0226Z/
/YADN7.1.ER.170524T0345Z.170524T1200Z.170524T1426Z.NO/
944 PM EDT Tue May 23 2017

The National Weather Service in Raleigh has issued a 

* Flood Warning for The Yadkin River At Yadkin College.
* until Wednesday evening, or until the warning is cancelled.
* At  9:00 PM Tuesday the stage was 17.1 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* The river is expected to rise above flood stage by tonight and 
  continue to rise to near 18.7 feet by after midnight tomorrow.
  The river will fall below flood stage tomorrow morning.
* Impact...At 18.0 feet, Minor flooding of mainly farmlands on both 
  banks.

&&

The following are the latest observations and 7 AM forecast stages
for the next several days.

                 FLD  OBSERVED                FORECAST 7 AM
LOCATION         STG  STG  DAY TIME    Wed   Thu   Fri   Sat   Sun

Yadkin River
 Yadkin College   18  17.1 Tue 09 PM  19.1  10.8  11.2   6.0   4.5      

&&

LAT...LON 3597 8031 3577 8040 3574 8036 3568 8046
          3575 8054 3598 8045         

$$
3 follow-up statements
937 
WGUS82 KRAH 240530
FLSRAH


Flood Statement 
National Weather Service Raleigh, NC
130 AM EDT Wed May 24 2017

...The Flood Warning continues for the following rivers in North 
Carolina...

  Yadkin River At Yadkin College affecting Davidson and Davie 
  Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message. If you encounter deep water while driving, do not 
attempt to drive through. Turn around, dont drown.

&&

NCC057-059-241730-
/O.CON.KRAH.FL.W.0020.000000T0000Z-170525T0226Z/
/YADN7.1.ER.170524T0410Z.170524T1200Z.170524T1426Z.NO/
130 AM EDT Wed May 24 2017

The Flood Warning continues for
  the Yadkin River At Yadkin College.
* At  1:00 AM Wednesday the stage was 18.2 feet.
* Flood stage is 18.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue rising to near 19 feet by 
  this morning, then fall below flood stage later today. 
* Impact...At 18.0 feet, Minor flooding of mainly farmlands on both 
  banks.


&&

The following are the latest observations and 7 AM forecast stages
for the next several days.


             FLD  OBSERVED                   FORECAST 7 AM
LOCATION     STG   STG  DAY TIME     Wed   Thu   Fri   Sat   Sun 

Yadkin River
  Yadkin Col  18  18.2 Wed 01 AM    19.1  10.8  11.2   6.0   4.5


&&

LAT...LON 3597 8031 3577 8040 3574 8036 3568 8046
          3575 8054 3598 8045         

$$
384 
WGUS82 KRAH 241310
FLSRAH


Flood Statement 
National Weather Service Raleigh, NC
910 AM EDT Wed May 24 2017

...The Flood Warning continues for the following rivers in North 
Carolina...

  Yadkin River At Yadkin College affecting Davidson and Davie Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message. If you encounter deep water while driving, do not 
attempt to drive through. Turn around, dont drown.

&&

NCC057-059-250110-
/O.EXT.KRAH.FL.W.0020.000000T0000Z-170525T0126Z/
/YADN7.1.ER.170524T0410Z.170524T0945Z.170524T1326Z.NO/
910 AM EDT Wed May 24 2017

The Flood Warning continues for
  the Yadkin River At Yadkin College.
* At  8:00 AM Wednesday the stage was 18.4 feet.
* Flood stage is 18.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by 
  late this morning.
* Impact...At 18.0 feet, Minor flooding of mainly farmlands on both 
  banks.
* Impact...At 15.0 feet, The river is at bankfull.

&&

The following are the latest observations and 7 AM forecast stages
for the next several days.

                 FLD  OBSERVED                FORECAST 7 AM
LOCATION         STG  STG  DAY TIME    Thu   Fri   Sat   Sun   Mon

Yadkin River
 Yadkin College   18  18.4 Wed 08 AM  11.4   8.5   5.1   4.3   3.9

&&

LAT...LON 3597 8031 3577 8040 3574 8036 3568 8046
          3575 8054 3598 8045         

$$
349 
WGUS82 KRAH 241526
FLSRAH


Flood Statement 
National Weather Service Raleigh, NC
1126 AM EDT Wed May 24 2017

...The Flood Warning is cancelled for the following rivers in North 
Carolina...

  Yadkin River At Yadkin College affecting Davidson and Davie 
  Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message. If you encounter deep water while driving, do not 
attempt to drive through. Turn around, dont drown.

&&

NCC057-059-241556-
/O.CAN.KRAH.FL.W.0020.000000T0000Z-170525T0126Z/
/YADN7.1.ER.170524T0410Z.170524T0945Z.170524T1345Z.NO/
1126 AM EDT Wed May 24 2017

The Flood Warning is cancelled for
  the Yadkin River At Yadkin College.
* At 11:00 AM Wednesday the stage was 17.6 feet.
* Flood stage is 18.0 feet.
* The river fell below flood stage at  9:45 AM Wednesday.
* Forecast...The river will continue to fall to 11.4 feet by tomorrow
  morning.
* Impact...At 18.0 feet, Minor flooding of mainly farmlands on both 
  banks.
* Impact...At 15.0 feet, The river is at bankfull.

&&

The following are the latest observations and 7 AM forecast stages
for the next several days.

                 FLD  OBSERVED                FORECAST 7 AM
LOCATION         STG  STG  DAY TIME    Thu   Fri   Sat   Sun   Mon

Yadkin River
 Yadkin College   18  17.6 Wed 11 AM  11.4   8.5   5.1   4.3   3.9

&&

LAT...LON 3597 8031 3577 8040 3574 8036 3568 8046
          3575 8054 3598 8045         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this river flood warning went out at May 23, 8:42 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 23, 8:42 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
842 PM EDT Tue May 23 2017

.SYNOPSIS...
A series of low pressure systems will track along a nearly
stationary front over central NC through Wednesday night, causing
periods of showers and thunderstorms. Improving weather conditions
are anticipated by late in the week.

&&

.NEAR TERM TONIGHT/...
As of 842 PM Tuesday...

...Flood watch has been extended through Wednesday night ...

Even though the Flood Watch is in effect through Wednesday night,
there should be a lull in the significant rainfall for a period this
evening into the overnight hours over the southern and eastern zones
(Sandhills and Coastal Plain) - just behind a departing meso-low
that brought the round of heavy rain and even the isolated tornado
down south near Autreyville late afternoon. This weak low was
currently over NE Johnston/Wilson County, moving NE along the nearly
stationary boundary extending up into NE NC near Elizabeth City. The
main area of heavy rain/isolated thunderstorms was pushing east and
will be out of the Wilson, Tarboro, and Goldsboro areas by 9-11 pm
or so. Radar confirmed the expected lull just in the wake of this
departing system, with only scattered lighter showers expected
through 200-400 am in the east and south. The nearly stationary
boundary extended SW of the departing wave of low pressure through
the Sandhills to near Charlotte into north Georgia.

Additional widespread convection associated with the next wave
upstream over GA extending into western NC is expected gradually
weaken with time through the overnight hours. However, with the
front lingering in place and dew points in the 70 degree range, with
inflow from the south, the convection may be able to sustain itself
longer than is forecast by the current hi-res models. For now, we
will continue to carry chance POP overnight - except likely in the
NW where more widespread showers are expected along and north of the
boundary aided by the ENE flow combined with more upper support with
the disturbance aloft tracking east across the central Appalachians.

A general low overcast with areas of fog is expected overnight. Lows
should hold in the upper 50s N but range into the upper 60s to near
70 south (where the juicy air resides just south of the front).

Widespread convection is expected again, mainly Wednesday afternoon
and night associated with the next strong vorticity maximum crosses
the TN Valley and rolls out of the Mountains late in the day.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 225 PM Tuesday...

A complex pattern will result at the surface on Wednesday and
Thursday. A frontal zone will likely be draped northeast to
southwest marking the southern periphery of weak ridging/CAD/low
overcast extending across most of Virginia and North Carolina at the
start of the day Wednesday then extending Northwestward as a warm
front to a low over the western Ohio Valley.

That front, acting as the edge of the CAD regime, and focus for
convection, will then likely retreat northward with a narrow wedge
of a warm sector airmass through southern and perhaps portions of
eastern portions of the area during the day Wednesday, then through
the remainder of central North Carolina early Wednesday night, all
immediately ahead of a triple point low that will develop and
migrate across the western Carolinas very late Wednesday afternoon
and Wednesday night. Initial CAD conditions, and subsequent
convection along the retreating warm front, will tend to slow the
retreat of the unstable warm sector and north boundary for any
severe threat through much of Wednesday, such that any strong to
severe potential will likely remain from Wadesboro to Goldsboro and
Rocky Mount and points southeast. That unstable warm sector should
then surge Northward through the remainder of central North Carolina
early Wed night, immediately ahead of the triple point low, yielding
brief, but likely sufficient, weak destabilization to support
surface-based QLCS storms capable of producing both swaths of
damaging straight line winds and isolated tornadoes along embedded
mesovortices/bows/lewps. The cold/occluded front will cause the warm
sector and associated severe threat to collapse eastward and through
the Coastal Plain late Wednesday night.

Brief drying and clearing will be probable through early midday
Thursday, but clouds will redevelop with heating, with an additional
band or bands of convection in fast, cyclonic, and Cold Air
Advection bearing flow aloft, which will spread northeastward across
central North Carolina through late afternoon.  The western edge may
result in a strongly forced line of storms along the eastern
periphery of focused forcing for ascent accompanying the
aforementioned upper trough/low. Cold temperatures and steep lapse
rates aloft will favor small hail in even marginally strong cores;
and a 50-70 kt South-southwesterly speed max on eastern fringe of
the upper trough will support organized storm modes, including low-
topped (splitting) supercells, given long and relatively straight
forecast hodographs, which would be capable of producing severe hail
and damaging straight line winds.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
As of 225 PM Tuesday...

Dry conditions will return by Thursday night, as the upper trough
lifts away and weak high pressure expands across the sern states
through early Sat. A warm front will develop newd across the central
Appalachians later Saturday and across the Middle Atlantic states by
Sunday, with a return to warmer and more humid conditions, and a
chance of convection over the weekend into early next week.

&&

.AVIATION /00Z Wednesday through Sunday/...
As of 842 PM Tuesday...

Ceilings are expected to remain LIFR to IFR through the period, with
visibilities MVFR to VFR except in the heavier rain showers. The
most concentrated showers are expected in the NW around KGSO and
KINT through 06z before tapering to areas of drizzle.

Although there will be a lull in precip/convection until the arrival
of the next surface wave late Wednesday afternoon/evening ceilings
are expected to remain IFR to MVFR.

A closed upper low digging into the southern Appalachians Wednesday
night will bring another round of heavy showers and a few
potentially strong thunderstorms to the area late Wednesday
afternoon/evening, lingering into the predawn morning hours on
Thursday.

Outlook Late Thursday through the weekend...

Improvement to mostly VFR is expected by midday Thu, although
scattered afternoon showers generating MVFR conditions are possible.
VFR conditions should return for Fri/Sat as a weak high pressure
ridge extends into the area.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late Wednesday night for NCZ007>011-021>028-
038>043-073>078-083>086-088-089.

&&

SYNOPSIS...Badgett
NEAR TERM...Badgett
SHORT TERM...MWS/Franklin
LONG TERM...MWS/Franklin
AVIATION...Badgett/CBL
Hazardous weather outlook, May 23, 5:02 PM EDT, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
502 PM EDT Tue May 23 2017

NCZ007>011-021>028-038>041-073>076-242115-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Stanly-Montgomery-Moore-Lee-
502 PM EDT Tue May 23 2017

...FLOOD WATCH IN EFFECT THROUGH LATE WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

A few strong to severe thunderstorms are possible early Wednesday
night. The main severe weather hazards will be damaging straight
line
winds and perhaps an isolated tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ042-043-077-083>086-242115-
Johnston-Wilson-Harnett-Anson-Richmond-Scotland-Hoke-
502 PM EDT Tue May 23 2017

...FLOOD WATCH IN EFFECT THROUGH LATE WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

A few strong to severe thunderstorms are possible Wednesday
afternoon through early Wednesday night. The main severe weather
hazards will be damaging straight line winds and perhaps an isolated
tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ078-088-089-242115-
Wayne-Cumberland-Sampson-
502 PM EDT Tue May 23 2017

...FLOOD WATCH IN EFFECT THROUGH LATE WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Additionally, A few strong to severe thunderstorms are possible this
afternoon and into the evening. The main severe weather hazards will
be damaging straight line winds and an isolated tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

A few strong to severe thunderstorms are possible Wednesday
afternoon through early Wednesday night. The main severe weather
hazards will be damaging straight line winds and perhaps an isolated
tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 23, 5:08 PM EDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
508 PM EDT TUE MAY 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND DMG     AUTRYVILLE              35.00N 78.64W
05/23/2017                   SAMPSON            NC   PUBLIC

            MULTIPLE TREES AND LIMBS DOWN ALONG HWY 24
            IN AUTRYVILLE. TORNADO POSSIBLE.

&&

KC
Local storm report, May 23, 5:35 PM EDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
535 PM EDT TUE MAY 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TORNADO          5 NE SALEMBURG          35.05N 78.44W
05/23/2017                   SAMPSON            NC   EMERGENCY MNGR

            *** 1 INJ ***
            EMERGENCY MANAGER REPORTED A MOBILE HOME
            OVERTURNED IN THE BARESKIN COMMUNITY NEAR
            SALEMBURG. MINOR INJURIES REPORTED.

&&

KC
Local storm report, May 23, 5:41 PM EDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
541 PM EDT TUE MAY 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TORNADO          3 NW CLINTON            35.04N 78.37W
05/23/2017                   SAMPSON            NC   LAW ENFORCEMENT

            POLICE OFFICER REPORTED A TORNADO ON THE
            GROUND CROSSING US 421.

&&

KC
Local storm report, May 23, 5:57 PM EDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
557 PM EDT TUE MAY 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TORNADO          AUTRYVILLE              35.00N 78.64W
05/23/2017                   SAMPSON            NC   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED THE AUTRYVILLE
            VOLUNTEER FIRE DEPARTMENT WAS DESTROYED BY A
            TORNADO.

&&

KC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:54 PM EDTSpecial Weather StatementRAHAnson, Cumberland, Hoke, Montgomery, Moore, Richmond and 2 more96 min
May 24, 3:57 PM EDTSpecial Weather StatementRAHAlamance, Davidson, Forsyth, Guilford, Randolph78 min
May 24, 4:08 PM EDTTornado WarningRAHForsyth52 min
May 24, 4:10 PM EDTSevere Thunderstorm WarningRAHAnson, Hoke, Richmond, Scotland65 min
May 24, 4:38 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson52 min
May 24, 4:57 PM EDTSevere Thunderstorm WarningRAHHarnett, Hoke, Lee, Montgomery, Moore, Richmond48 min
May 24, 5:05 PM EDTTornado WarningRAHCumberland, Sampson40 min
May 24, 5:30 PM EDTTornado WarningRAHJohnston, Sampson, Wayne45 min
May 24, 5:35 PM EDTSpecial Weather StatementRAHDavidson, Randolph, Stanly55 min
May 24, 6:16 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne, Wilson38 min
May 24, 6:37 PM EDTSpecial Weather StatementRAHFranklin, Nash, Warren68 min
May 24, 6:41 PM EDTTornado WarningRAHNash12 min
May 24, 6:51 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax54 min
May 24, 7:10 PM EDTSpecial Weather StatementRAHEdgecombe, Wilson65 min
May 24, 7:22 PM EDTTornado WarningRAHEdgecombe23 min
May 24, 7:32 PM EDTTornado WarningRAHHalifax23 min
May 24, 7:35 PM EDTSevere Thunderstorm WarningRAHHalifax, Nash55 min

Nearby

River Flood Warnings in North Carolina, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.